Hail, Scotts Bluff
- When
- July 22, 1:33 PM MST to 1:35 PM MST
- Where
- Scotts Bluff County, 4 mi N of Minatare
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.868, -103.500
Half dollar size hail was reported four miles north of Minatare.
Thunderstorms produced strong winds, torrential rain and large hail across portions of the Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced strong winds, torrential rain and large hail across portions of the Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM MST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 230 PM MDT FRI JUL 22 2016 .SHORT TERM...(This evening through Sunday night) Issued at 225 PM MDT Fri Jul 22 2016 Shortwave lifting north across Wyoming has fired off some showers and storms over the far northeast part of the CWA this afternoon. More isolated activity over far southeastern Wyoming around the mtns. This will continue into this evening before dissipating with the loss of heating and departure of the shortwave to the northeast. Later tonight, a cool front will move across the CWA bringing minor cooling for Saturday. A second push of cooler air is expected Saturday night as a shortwave moves across the northern Rockys into the northern plains bringing temperatures closer to seasonal averages for Sunday. Monsoonal moisture will also be reduced over the area this weekend as the upper flow turns more westerly, so mainly dry weather expected both days. A few showers or storms still possible Saturday afternoon and evening over far southeast Wyoming where upslope flow and some moisture may be sufficient. .LONG TERM...(Monday through Friday) Issued at 225 PM MDT Fri Jul 22 2016 The upper ridge axis over central and southern Rockies Monday will continue to retrograde westward across the Four Corners and Great Basin through the end of the next week. The ECMWF has been trending higher with convective coverage than the GFS. With the ridge overhead Monday, diurnal convection that forms will be isolated and confined to the higher terrain near the CO border. The remainder of the week may be more convectively active east of the Laramie Range as the northwest flow aloft brings a series of weak shortwaves southeast across the high plains. The threat for severe thunderstorms will be marginal, especially Thursday and Friday with 0-6km bulk shear of 30-40 kt and 1000-1500 j/kg CAPE. Temperatures Monday through Wednesday will average above seasonal normals with highs in the mid 80s-mid 90s. For the latter part of the week, a cool front may bring some relief with high temperatures moderating back to the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1117 AM MDT Fri Jul 22 2016 VFR. Isolated to scattered showers and thunderstorms will develop over southeast Wyoming this afternoon and move northeast into the Nebraska Panhandle by this evening. Winds will be southwesterly 10-20 kt. Brief MVFR visibility in moderate to heavy rainfall and gusty/erratic winds will be possible with some of the thunderstorms. The convection will end later this evening, with winds becoming westerly 5-10 kt late tonight. && .FIRE WEATHER... Issued at 225 PM MDT Fri Jul 22 2016 Warm and mainly dry weather is expected over the districts for the weekend. Some elevated fire weather concerns will be possible over far western and northern districts Saturday afternoon with a little more wind combining with low afternoon humidities. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RE LONG TERM...MAJ AVIATION...MAJ FIRE WEATHER...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1132 AM MDT FRI JUL 22 2016 WYZ101>119-231745- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1132 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH EARLY EVENING. THE SEVERE STORM THREAT WILL BE LOW...HOWEVER THE STRONGER STORMS COULD PRODUCE BRIEF MODERATE TO HEAVY RAINFALL AND GUSTY WINDS...MAINLY EAST OF THE LARAMIE RANGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. NEZ002-003-019>021-054-055-095-096-231745- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1132 AM MDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH LATE EVENING. THE SEVERE STORM THREAT WILL BE LOW...HOWEVER THE STRONGER STORMS COULD PRODUCE BRIEF MODERATE TO HEAVY RAINFALL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP MONDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
116 PM MDT FRI JUL 22 2016
WYZ102-222000-
NIOBRARA COUNTY WY-
116 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 200 PM MDT...
AT 115 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF REDBIRD...OR 21 MILES NORTH OF LUSK...MOVING NORTHEAST
AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REDBIRD.
LAT...LON 4319 10405 4316 10405 4298 10423 4301 10442
4331 10428
TIME...MOT...LOC 1915Z 217DEG 14KT 4305 10429
RESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 137 PM MDT FRI JUL 22 2016 NEZ002-222015- DAWES NE- 137 PM MDT FRI JUL 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWES COUNTY UNTIL 215 PM MDT... AT 136 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF CRAWFORD...OR 30 MILES SOUTHWEST OF CHADRON...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DAWES COUNTY. LAT...LON 4245 10338 4251 10348 4268 10345 4264 10317 TIME...MOT...LOC 1936Z 212DEG 13KT 4252 10342 RE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT FRI JUL 22 2016
NEZ002-095-222045-
NORTH SIOUX NE-DAWES NE-
207 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX AND DAWES
COUNTIES UNTIL 245 PM MDT...
AT 207 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MONTROSE TO NEAR
CRAWFORD TO 7 MILES NORTHWEST OF BOX BUTTE CAMPGROUND...AND MOVING
NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHADRON...CRAWFORD...WHITNEY LAKE...RED CLOUD CAMPGROUND...CHADRON
AIRPORT...FORT ROBINSON CAMPGROUND...CHADRON CAMPGROUND...MONTROSE...
WHITNEY...CHADRON ST PARK AND FORT ROBINSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4246 10334 4296 10381 4300 10375 4300 10293
4254 10278
TIME...MOT...LOC 2007Z 236DEG 19KT 4295 10368 4273 10336 4250 10324
HAMMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
212 PM MDT FRI JUL 22 2016
NEZ019-021-222100-
MORRILL NE-SCOTTS BLUFF NE-
212 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRILL AND
NORTHEASTERN SCOTTS BLUFF COUNTIES UNTIL 300 PM MDT...
AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MINATARE...OR 11 MILES EAST OF SCOTTSBLUFF...MOVING NORTHEAST AT 10
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MINATARE...MOOMAWS CORNER...LAKE MINATARE...
LAKE MINATARE CAMPGROUND AND MCGREW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4174 10346 4187 10359 4200 10359 4200 10319
4182 10321
TIME...MOT...LOC 2012Z 229DEG 7KT 4186 10345
HAMMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
224 PM MDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 4 N MINATARE 41.87N 103.50W
07/22/2016 M1.25 INCH SCOTTS BLUFF NE STORM CHASER
PHOTO POSTED ON TWITTER.
&&
KCOTSAKISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT FRI JUL 22 2016
NEZ003-222115-
BOX BUTTE NE-
230 PM MDT FRI JUL 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOX BUTTE COUNTY UNTIL
315 PM MDT...
AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BEREA...OR 7 MILES NORTHWEST OF ALLIANCE...MOVING NORTHEAST AT
15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILD HORSE BUTTE AND BEREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4208 10303 4225 10313 4243 10295 4243 10275
4216 10274
TIME...MOT...LOC 2030Z 242DEG 14KT 4220 10296
HAMMERThe Cheyenne radar (KCYS), 135 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
4 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Half dollar size hail was reported four miles north of Minatare.
Dime to quarter size hail was reported at Berea.
Quarter to half dollar size hail was reported 15 miles west of Hemingford.
Estimated 60 mph wind gusts were reported six miles northwest of Chadron.
Estimated 60 mph wind gusts were reported eight miles north of Lodgepole.
Golf ball size hail was reported three miles east of Gurley.
Two to four inches of rain in 90 minutes produced flash flooding south and southeast of Broadwater. More than six inches of water flowed over Highway 92 and Broadwater Road. Water was out of its banks at Cedar Creek and Belmont Canal. Flooding was reported at Fairchild Ranch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653828, 653830, 653833, 653836, 653848, 653844, 653842.